Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 25, NWS Great Falls, MT

September 16, 20077 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 16, 2007, 6:06 AM MDT for 7 counties in Montana. It took effect at Sep 16, 2007, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2007, 6:06 AM MDT (12:06 UTC)
In effect from
Sep 16, 2007, 2:00 PM MDT
Expired
Sep 16, 2007, 8:22 PM MDT
In force
6 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Glacier County, MT, Hill County, MT, Liberty County, MT, Phillips County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 126 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 0.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3406 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 161206
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
606 AM MDT SUN SEP 16 2007

MTZ112-162200-
/O.NEW.KTFX.FW.W.0025.070916T2000Z-070917T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
606 AM MDT SUN SEP 16 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR BREEZY AND GUSTY WEST WINDS AND LOW RELATIVE
HUMIDITIES FOR THE NORTHERN ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS (ZONE 112)...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. 

WESTERLY WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS UP TO 35
MPH THIS AFTERNOON AND EVENING OVER THE NORTHERN ROCKY MOUNTAIN
FRONT AND ADJACENT PLAINS IN THE WAKE OF A WEAK COLD FRONT. THE
AIRMASS WILL ALSO BECOME QUITE DRY ONCE AGAIN THIS AFTERNOON...AS
RELATIVE HUMIDITIES FALL INTO THE 10 TO 20 PERCENT RANGE. THE
BREEZY WINDS AND DRY AIRMASS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS. RELATIVE HUMIDITIES WILL RECOVER ABOVE 20 PERCENT
AFTER 9 PM MDT...BUT WINDS WILL CONTINUE TO BE BREEZY OVERNIGHT.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

COULSTON
2 follow-up statements
000 
WWUS85 KTFX 162034
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT SUN SEP 16 2007

MTZ113-170300-
/O.EXA.KTFX.FW.W.0025.000000T0000Z-070917T0300Z/
HILL AND BLAINE COUNTIES-
234 PM MDT SUN SEP 16 2007

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING 
FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES FOR NORTH CENTRAL
 MONTANA (ZONE 113)...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

WESTERLY WINDS OF 15 TO 25 MPH ALONG WITH RELATIVE HUMIDITIES 5 TO
15 PERCENT HAVE DEVELOPED THIS AFTERNOON AND WILL CONTINUE INTO
EARLY THIS EVENING. 

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

MTZ112-170300-
/O.CON.KTFX.FW.W.0025.000000T0000Z-070917T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
234 PM MDT SUN SEP 16 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

WESTERLY WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 40 MPH ARE
OCCURRING OVER THE AREA. RELATIVE HUMIDITIES ARE GENERALLY BELOW
20 PERCENT. RELATIVE HUMIDITIES WILL RECOVER ABOVE 20 PERCENT
AFTER 9 PM MDT...BUT WINDS WILL CONTINUE TO BE BREEZY OVERNIGHT.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KTFX 170222
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
822 PM MDT SUN SEP 16 2007


MTZ112-113-170330-
/O.CAN.KTFX.FW.W.0025.000000T0000Z-070917T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-HILL AND BLAINE COUNTIES-
822 PM MDT SUN SEP 16 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE GENERALLY DIMINISHED TO LESS THAN 15 MPH AND RELATIVE
HUMIDITIES HAVE RECOVERED TO ABOVE 20 PERCENT. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 16, 5:30 AM MDT, 36 minutes earlier.

Area forecast discussion, Sep 16, 5:30 AM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT SUN SEP 16 2007

UPDATED AVIATION SECTION

.DISCUSSION...

TODAY THROUGH TUESDAY...THE FLOW ALOFT OVER SOUTHWEST AND NORTH
CENTRAL MONTANA WILL BECOME INCREASINGLY MOIST AND UNSTABLE TODAY
AND TONIGHT AHEAD OF A SHORTWAVE TROUGH OVER THE PACIFIC
NORTHWEST. DISTURBANCES IN THIS FLOW WILL BRING INCREASING CLOUDS
TO THE AREA WITH AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. WINDS WILL ALSO INCREASE OUT OF THE WEST
TODAY IN THE WAKE OF A WEAK COLD FRONT THAT MOVED THROUGH THE AREA
OVERNIGHT. TEMPERATURES WILL ALSO BE SLIGHTLY COOLER THAN
YESTERDAY...BUT TEMPERATURES WILL REMAIN ABOVE NORMAL AND THE
AIRMASS WILL REMAIN QUITE DRY. A LARGER SHORTWAVE TROUGH WILL
ABSORB THE PACIFIC NORTHWEST SHORTWAVE OVERNIGHT AND THIS LARGER
TROUGH WILL MOVE THROUGH THE AREA MONDAY AND MONDAY NIGHT. A
STRONGER CANADIAN COLD FRONT WILL ALSO MOVE SOUTH THROUGH THE AREA
MONDAY AND MONDAY NIGHT...WHICH WILL COOL TEMPERATURES UP TO 10
DEGREES BELOW NORMAL MONDAY THROUGH TUESDAY. ENERGY WITH THE MAIN
TROUGH WILL BRING A BETTER CHANCE FOR SHOWERS ACROSS THE AREA
MONDAY THROUGH MONDAY EVENING WITH A SLIGHT CHANCE OF
THUNDERSTORMS. ANOTHER SHORTWAVE TROUGH WILL MOVE THROUGH THE AREA
ON TUESDAY FOR AT LEAST A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS AGAIN.  COULSTON

TUESDAY NIGHT THROUGH FRIDAY NIGHT...THE PERIOD WILL BE GENERALLY
UNSETTLED AS THE NORTHERN BRANCH OF A SPLIT FLOW ALOFT WILL KEEP
AN UPPER TROF AND SOUTHWEST FLOW ALOFT OVER THE AREA THROUGH
THURSDAY. SCATTERED SHOWERS AND TEMPERATURES AT OR BELOW SEASONAL
AVERAGES WILL CHARACTERIZE THIS TIME PERIOD. AS THE UPPER TROF
MOVES EAST OF THE AREA FRIDAY THE FLOW ALOFT WILL BECOME NORTHWEST
AND THEN WESTERLY FRIDAY NIGHT. THIS WILL HELP KEEP THE AREA DRY
WITH SLOWLY WARMING TEMPERATURES.

SATURDAY AND SUNDAY...LATEST LONG RANGE MODELS COME TOGETHER FOR
MUCH OF THE EXTENDED PERIODS. UPPER LEVEL LOW PRESSURE IS
EXPECTED TO MOVE OVER WESTERN MONTANA BY SUNDAY. INCREASED
CHANCES FOR PRECIPITATION FOR LATE SATURDAY INTO SUNDAY. GUIDANCE
SUGGESTS TEMPERATURES WILL BE NEAR NORMAL SATURDAY AND BELOW
NORMAL SUNDAY. SAUCIER

&&

.AVIATION...
UPDATED 1130Z.
SOUTHWEST FLOW ALOFT WILL BRING MOISTURE AND INSTABILITY TO
SOUTHWEST MONTANA. THUNDERSTORMS WILL REDEVELOP OVER SOUTHWEST
MONTANA AFTER 20Z. THESE SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST
INTO CENTRAL MONTANA AFTER 00Z. AREAS OF SMOKE WILL ALSO REDUCE
VISIBILITIES AT TIMES. VFR CONDITIONS WILL PREVAIL WITH MVFR
CONDITIONS IN THE VICINITY OF THUNDERSTORMS AND IN AREAS WHERE
FOREST FIRE SMOKE IS PREVALENT.

&&

.FIRE WEATHER...
ISSUED 0955Z.
WESTERLY WINDS WILL INCREASE ACROSS NORTH CENTRAL AND SOUTHWEST
MONTANA TODAY IN THE WAKE OF A WEAK COLD FRONT. WINDS WILL
GENERALLY ONLY BE 10 TO 20 MPH...BUT STRONGER WINDS ARE EXPECTED
ALONG THE ROCKY MOUNTAIN FRONT. WINDS THERE SHOULD REACH 15 TO 25
MPH WITH OCCASIONAL GUSTS TO 35 MPH THIS AFTERNOON AND EVENING.
RELATIVE HUMIDITIES THERE WILL ALSO FALL BELOW 20 PERCENT ONCE
AGAIN AS THE AIRMASS REMAINS DRY DESPITE THE WEAK FRONTAL PASSAGE
OVERNIGHT. THE BEST CHANCE FOR THESE RED FLAG CONDITIONS WILL BE
IN FIRE WEATHER ZONE 112 AND WILL BE BETWEEN 2 PM MDT AND 9 PM
MDT. THEREFORE...A RED FLAG WARNING WILL BE ISSUED THIS MORNING
FOR THAT AREA AND FOR THAT TIME. WINDS WILL REMAIN SLIGHTLY BREEZY
OVERNIGHT...BUT RELATIVE HUMIDITIES WILL RECOVER ABOVE 20 PERCENT
AFTER 9 PM MDT.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  80  45  66  43 /  10  10  30  20
CTB  78  45  63  41 /  10  10  40  20
HLN  79  46  68  41 /  20  10  30  30
BZN  83  45  72  42 /  20  20  30  30
WEY  70  36  61  34 /  20  20  30  40
DLN  74  42  64  37 /  20  10  30  30
HVR  83  47  69  42 /  10  10  30  20
LWT  79  47  66  43 /  10  20  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR MTZ112 FOR GUSTY WEST WINDS AND LOW RELATIVE
HUMIDITIES.

&&

SHORT TERM...COULSTON
LONG TERM...EMANUEL/SAUCIER
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 16, 5:57 AM MDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
557 AM MDT SUN SEP 16 2007

MTZ009-010-044>046-171200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-
557 AM MDT SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO 35 MPH
THIS AFTERNOON OVER THE NORTHERN ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS. RELATIVE HUMIDITIES WILL ALSO FALL BELOW 20 PERCENT DURING
THIS TIME. WITH THIS COMBINATION OF DRY AND BREEZY CONDITIONS...A
RED FLAG WARNING HAS BEEN ISSUED FROM 2 PM MDT THIS AFTERNOON
THROUGH 9 PM MDT THIS EVENING. RELATIVE HUMIDITIES WILL THEN
RECOVER ABOVE 20 PERCENT AFTER 9 PM MDT...BUT WINDS WILL REMAIN
BREEZY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ012-014-048-049-171200-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
557 AM MDT SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
HOWEVER...BREEZY WEST WINDS AND DRYING CONDITIONS THIS AFTERNOON
WILL INCREASE FIRE WEATHER CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ015-054-055-171200-
MADISON-MEAGHER-GALLATIN-
557 AM MDT SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO 35 MPH
THIS AFTERNOON OVER THE HIGHER TERRAIN OF MEAGHER...GALLATIN...
AND MADISON COUNTIES. RELATIVE HUMIDITIES WILL ALSO FALL BELOW 20
PERCENT DURING THIS TIME. WITH THIS COMBINATION OF DRY AND BREEZY
CONDITIONS...A RED FLAG WARNING HAS BEEN ISSUED FROM NOON MDT
TODAY THROUGH 9 PM MDT THIS EVENING FOR THE GALLATIN NATIONAL
FOREST. RELATIVE HUMIDITIES WILL THEN RECOVER ABOVE 20 PERCENT
AFTER 9 PM MDT AND WINDS GRADUALLY DECREASE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011-013-047-050>053-171200-
BEAVERHEAD-HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-
557 AM MDT SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.